In addition to sexual problems such as post-SSRI sexual dysfunction (PSSD) and persistent genital arousal disorder (PGAD), a range of other urological problems linked to antidepressants are increasingly coming into view, and can sometimes be long-lasting after the drugs are stopped. They are likely to be significantly more common than is generally thought, and it’s definitely worth shining a spotlight on the issue.
As with sexual side effects, some of these problems may be difficult to discuss with your doctor, but in doing so, it may help to increase awareness and recognition that these things are happening.
Pelvic floor dyssynergia
Pelvic floor dyssynergia is a condition in which the pelvic floor muscles don’t relax properly during a bowel movement. In fact, just the opposite happens – everything can seize up when it should relax, causing difficulty in passing a stool. If evacuation does happen, the sufferer can be left with a feeling of incomplete evacuation. This can lead to constipation and starvation in order to avoid the difficulties of trying to defecate.
On December 8, 2017, the media reported the suicide of a young woman who developed pelvic floor dyssynergia after using amitriptyline. The drug was prescribed for migraines, but it’s also an antidepressant which acts primarily as a serotonin-norepinephrine reuptake inhibitor.
In this case, there appears to have been medical recognition of the fact that the problem was a legacy effect of the medication, with the woman’s GP quoted as saying “This was a recognised but not common side effect of Amitriptyline” and “The problems were normally a reversible side effect but it can take some time, sometimes even months or years to calm down.” This is contrary to the experiences of many people with PSSD and other legacy effects who are commonly told that their problem must be psychological.
It’s unlikely that amitriptyline is the only antidepressant to cause pelvic floor dyssynergia. As with many adverse effects, there are likely to be varying degrees of the problem, meaning that for some people it may be relatively mild but nevertheless still cause discomfort and inconvenience.
Digestive and gastrointestinal issues are common side effects when starting or coming off antidepressants, especially serotonin reuptake inhibitors. In some cases, they can also persist long after the antidepressant has been stopped. Problems can include nausea, bloating, diarrhea, dyspepsia (indigestion), noisy digestion, etc.
These side effects are very commonly misdiagnosed and mistaken for irritable bowel syndrome (IBS), particularly if the problem occurs during withdrawal when the person is no longer on the drug.
These problems are not surprising in that there is more serotonin in the gut than anywhere else. Serotonin was actually first discovered in the gut back in 1937 and called enteramine, before being later discovered in blood vessels.
Actions on the serotonin system are almost certainly what leads to the initial nausea and cramping that happens after going on an antidepressant, and the nausea and vomiting that can happen during early withdrawal. But in terms of more protracted problems, it’s difficult to say exactly what causes this. The serotonin system may be involved, or perhaps a neuropathy linked to sensory fibers in the stomach, or it may involve disruption of autonomic muscle function that is crucial for normal digestive functioning.
One of us had a male friend who had been on antidepressants and many years ago was diagnosed with interstitial cystitis. Around the time this person was diagnosed, 2002, studies had linked SSRI use to urinary incontinence.
But it has been research on persistent genital arousal disorder that has really linked SSRI use with interstitial cystitis. It seems very common to find women with PGAD also suffering from interstitial cystitis and irritable bowel syndrome, as well as restless legs syndrome.
These drugs, and quite possibly others, do seem to compromise autonomic nervous functioning especially on withdrawal. There is a condition called dysautonomia worth researching in this respect.
When not caused by SSRIs or their withdrawal, the paradox is that these drugs are often used to manage this kind of pain, and of course duloxetine (Cymbalta) is marketed in some countries as a bladder stabilizer.
Reduced urinary flow – prostatitis?
Many antidepressants reduce urinary flow in both men and women – they can cause urinary retention. This was usually blamed on the anticholinergic effect of older antidepressants, but it’s got nothing to do with anticholinergic effects and everything to do with catecholaminergic effects – of which duloxetine has a lot.
It is usual to think only men are affected and the problem is linked to their prostate gland, but this is not the case – as duloxetine shows.
This reduced flow may be accompanied by a sensation that the bladder or urinary tract isn’t fully empty, or the feeling of needing to urinate again shortly afterwards, or some minor leakage after urination. There is typically no pain involved. The problem starts on an antidepressant but has been known to persist indefinitely after the drug is stopped.
Urinary flow can usually be tested in the urological departments of most hospitals. The test is very straightforward and simply involves urinating into a machine connected to a computer which measures the flow rate. If you suspect that you may be suffering from this, it may be worth speaking to your primary care doctor about having it tested.
It would be fascinating to know how prevalent this is in people who have previously used antidepressants. It seems likely that some people may not even be aware that they have the problem unless it’s particularly troublesome, or they may just assume it’s a normal part of getting older or in the case of men that it’s something to do with their prostate, leading in some cases to unnecessary prostate operations.
Interstitial cystitis in men is also likely to be diagnosed as prostatitis in the first instance. It’s only when repeated prostate fluid samples are negative for infection that a diagnosis of interstitial cystitis is likely to be made, and even then a diagnosis of non-infective prostatitis may be made instead.
People with post-finasteride syndrome (PFS) end up with very similar problems. Finasteride is supposed to shrink the prostate so prostatism should be less of a problem, but it’s a common diagnosis in PFS sufferers.
Bladder and bowel problems of this type are also very common in anyone, male or female, taking isotretinoin – both on and after treatment.
Due to altered sphincter tone, antidepressants can cause an effect called retrograde ejaculation. This is where semen is forced back into the bladder during ejaculation rather than being expelled as normal. This may not be noticed until later when the person discovers that their urine is cloudy.
It isn’t clear whether this persists after stopping the antidepressant, or whether it only occurs while on treatment.
Changes in sphincter tone may be behind another problem which is very rarely reported, but certainly happens. In some cases, antidepressants can cause leakage of semen during bowel movements, both while taking antidepressants and long after they’ve been stopped. It may only happen occasionally but it’s probably very disconcerting when it does.
The writers of this post barely knew about any of this a few months ago. There are likely hundreds of people out there with odd, and often embarrassing bladder, bowel and sexual difficulties linked to the use of antidepressants and other medication. We would welcome any reports of other or related difficulties. This can be done anonymously. Every scrap of information will be used to help solve this set of problems.